Advertisement

Nonlinear Transport Under Uncertainty

  • Mass Per Pettersson
  • Gianluca Iaccarino
  • Jan Nordström
Chapter
  • 2k Downloads
Part of the Mathematical Engineering book series (MATHENGIN)

Abstract

Burgers’ equation is an interesting and non-linear model problem from which, many results can be extended to other hyperbolic systems, e.g., the Euler equations. In this chapter, a detailed uncertainty quantification analysis is performed for the Burgers’ equation; we employ a spectral representation of the solution in the form of polynomial chaos expansion. The equation is stochastic as a result of the uncertainty in the initial and boundary values. Galerkin projection results in a coupled, deterministic system of hyperbolic equations from which statistics of the solution can be determined. A well-posed stochastic Galerkin formulation is presented and a strongly stable numerical scheme is devised. The effect of missing data is investigated, in terms of both stability of the numerical scheme and accuracy of the numerical solution.

Keywords

Riemann Problem Shock Speed Polynomial Chaos Polynomial Chaos Expansion Dissipation Operator 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Carpenter MH, Gottlieb D, Abarbanel S (1994) Time-stable boundary conditions for finite-difference schemes solving hyperbolic systems: methodology and application to high-order compact schemes. J Comput Phys 111(2):220–236. doi:http://dx.doi.org/10.1006/jcph.1994.1057
  2. 2.
    Carpenter MH, Nordström J, Gottlieb D (1999) A stable and conservative interface treatment of arbitrary spatial accuracy. J Comput Phys 148(2):341–365. doi:http://dx.doi.org/10.1006/jcph.1998.6114
  3. 3.
    Chen QY, Gottlieb D, Hesthaven JS (2005) Uncertainty analysis for the steady-state flows in a dual throat nozzle. J Comput Phys 204(1):378–398. doi:http://dx.doi.org/10.1016/j.jcp.2004.10.019
  4. 4.
    Gottlieb D, Hesthaven JS (2001) Spectral methods for hyperbolic problems. J Comput Appl Math 128(1–2):83–131. doi:http://dx.doi.org/10.1016/S0377-0427(00)00510-0
  5. 5.
    Gottlieb D, Xiu D (2008) Galerkin method for wave equations with uncertain coefficients. Commun Comput Phys 3(2):505–518zbMATHMathSciNetGoogle Scholar
  6. 6.
    Hou TY, Luo W, Rozovskii B, Zhou HM (2006) Wiener chaos expansions and numerical solutions of randomly forced equations of fluid mechanics. J Comput Phys 216(2):687–706. doi:http://dx.doi.org/10.1016/j.jcp.2006.01.008
  7. 7.
    LeVeque RJ (2006) Numerical methods for conservation laws, 2nd edn. Birkhäuser BaselGoogle Scholar
  8. 8.
    Mattsson K, Svärd M, Nordström J (2004) Stable and accurate artificial dissipation. J Sci Comput 21(1):57–79CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Nordström J (2006) Conservative finite difference formulations, variable coefficients, energy estimates and artificial dissipation. J Sci Comput 29(3):375–404. doi:http://dx.doi.org/10.1007/s10915-005-9013-4
  10. 10.
    Nordström J, Carpenter MH (1999) Boundary and interface conditions for high-order finite-difference methods applied to the Euler and Navier-Stokes equations. J Comput Phys 148(2):621–645. doi:http://dx.doi.org/10.1006/jcph.1998.6133
  11. 11.
    Nordström J, Carpenter MH (2001) High-order finite difference methods, multidimensional linear problems, and curvilinear coordinates. J Comput Phys 173(1):149–174. doi:http://dx.doi.org/10.1006/jcph.2001.6864
  12. 12.
    Pettersson P, Iaccarino G, Nordström J (2009) Numerical analysis of the Burgers’ equation in the presence of uncertainty. J Comput Phys 228:8394–8412. doi: 10.1016/j.jcp.2009.08.012, http://dl.acm.org/citation.cfm?id=1621150.1621394
  13. 13.
    Richtmyer RD, Morton KW (1967) Difference methods for initial-value problems, 1st edn. Interscience, New YorkzbMATHGoogle Scholar
  14. 14.
    Xiu D, Karniadakis GE (2003) Modeling uncertainty in flow simulations via generalized polynomial chaos. J Comput Phys 187(1):137–167. doi: 10.1016/S0021-9991(03)00092-5, http://dx.doi.org/10.1016/S0021-9991(03)00092-5
  15. 15.
    Xiu D, Karniadakis GE (2004) Supersensitivity due to uncertain boundary conditions. Int J Numer Meth Eng 61:2114–2138CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Mass Per Pettersson
    • 1
  • Gianluca Iaccarino
    • 2
  • Jan Nordström
    • 3
  1. 1.Uni ResearchBergenNorway
  2. 2.Department of Mechanical Engineering and Institute for Computational and Mathematical EngineeringStanford UniversityStanfordUSA
  3. 3.Department of Mathematics Computational MathematicsLinköping UniversityLinköpingSweden

Personalised recommendations